Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 193, NWS Bismarck, ND

August 4, 2001Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 4, 2001, 4:03 PM CDT for Williams County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2001, 4:03 PM CDT (21:03 UTC)
Expired
Aug 4, 2001, 5:05 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Williams County, ND

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 9.1 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1302 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1302 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 042103
SVRISN

NDC105-042205-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
403 PM CDT SAT AUG 4 2001

THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN WILLIAMS COUNTY IN NORTHWESTERN NORTH DAKOTA

* UNTIL 505 PM CDT

* AT 403 PM CDT...NATIONAL WEATHER SERVICE WARNING RADAR INDICATED A
  SEVERE THUNDERSTORM 34 MILES NORTHEAST OF WILLISTON OR 6 MILES
  SOUTHEAST OF CORINTH... MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILDROSE AT 425 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

THOMSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:00 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 4, 3:00 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SAT AUG 4 2001

...CONCERNING HEAT AND HUMIDITY...
HEAT INDICIES WERE IN THE 102 TO 112 RANGE THIS PAST HOUR. EXCESSIVE
HEAT WARNING WAS ISSUED FOR THIS AFTN BIS/JMS AREA. WL ISSUE HEAT
ADVISORY TONIGHT FOR ALL CWA...BUT MAY AT LAST MINUTE CONTINUE HEAT
WARNING FOR BIS/JMS INTO THE EVE HOURS AS WELL. DWPTS HAVE BEEN IN
THE MID TO UPPER 70S CNTRL AND ERN ND WI TEMPS IN THE MID 90S TO
100. EXPECT HIGH OVERNIGHT LOWS WITH HIGH HUMIDITIES TO CONTINUE
UNTIL NWLY WINDS ON SUN BRING DRY AIR INTO THE REGION.

...CONCERNING SEVERE THUNDERSTORMS...
STRONG CAP THIS MORNING OVER THE REGION WITH H700 TEMP OF 15 AT
GGW...AND 13.5 AT BIS AND ABR. CONVECTIVE TEMPS IN THE LOWER 100S.
EXPECT SHOWERS WITH A FEW TSTMS FROM EXT ERN MT INTO SERN SASK NOT
BREAKING CAP UNTIL INTO CANADA. MAIN FOCUS OF ATTENTION IS IN WRN MT
WHERE TSTMS HAVE DEVELOPED. EXPECT THIS ACTIVITY TO MOVE EWD THIS
AFTN AND EVE. H500 SHORTWAVE OVER ERN MT NOT STRONG ENOUGH TO
DISTURB CAP THIS AFTN...YET...BUT MODELS INDICATE A SLIGHT BREAKDOWN
IN CAP THIS EVE/OVERNIGHT WITH SUNSET AND AS SHORTWAVE PROGRESSES
ACROSS THE STATE. AGREE WI NATNL DISCUSSIONS...THINK MOST TSTM
ACTIVITY WL BE IN SRN CANADA...BUT EXPECT SOME ISOLATED/SCATTERED
ACTIVITY TO DEVELOP SWD INTO ND. WL KEEP LOW POPS BIS/JMS...BUT WL
INCREASE POPS NRN AND WRN COUNTIES (ISN/MOT/DIK) WHERE CAP WL BE
WEAKEST. MUST MENTION SEVERE AS CAPES ARE IN THE 4000 TO 6000
RANGE...AND LIS WELL BELOW ZERO. WET BULB ZEROS ARE 10K TO 12K
FEET...SO LARGE HAIL NOT OUT OF THE QUESTION...AND GGWS INVERTED V
SOUNDING WOULD SUGGEST STRONG WINDS.

ON SUN...SFC TROUGH IN ERN ND AND WL PUT SMALL POPS FOR THE MORNING
IN JMS. H500 VORT TAIL MOVES ACROSS THE STA...BUT MODELS INDICATE
NOT MUCH RH WITH IT...SO NO MENTION OF SHOWERS. AVN HINTS AT PCPN ON
MON NIGHT...BUT THINK IT IS OVERDONE AS NO UPPER LEVEL SUPPORT FOR
MUCH CONVECTION. WL KEEP CHCS IN FOR EXTENDED TUE-THU WI SERIES OF
SHORTWAVES IN FAST ZONAL FLOW. THEN HIGH PRES MOVES IN FOR FRI AND
SAT.

.BIS...HEAT ADVISORY ENTIRE CWA TONIGHT.

VINING

In the hours before

Special weather statement, Aug 4, 2:23 PM CDT, 1 hour 40 minutes before
NDZ001-042025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
223 PM CDT SAT AUG 4 2001

A SMALL LINE OF RAIN SHOWERS HAS ENTERED EXTREME WESTERN DIVIDE
COUNTY. THE SHOWERS ARE WEAKENING AS THEY MOVE TO THE NORTHEAST AND
SHOULD BE EITHER COMPLETELY DISSIPATED OR OUT OF THE COUNTY BY 330
PM. PRECIPITATION FROM THESE SHOWERS WILL BE VERY LIGHT.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:32 PM CDTSevere Thunderstorm WarningBISBurke58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.